North Dakota, 2011

Hail and Damaging Winds in North Dakota, July 15 to 16, 2011

July 15 to 16, 2011 · NWS BIS · 15 events in 5 counties and zones

Two rounds of storms occurred during this event. The first round started in the late evening of the 15th and lasted about two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$100,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Two rounds of storms occurred during this event. The first round started in the late evening of the 15th and lasted about two hours. Thunderstorms over eastern Montana moved into west central North Dakota before midnight.

The second round of storms started around five in the morning central time on the 16th and continued past daybreak. These storms rapidly intensified before sunrise as a nocturnal low level jet combined with strong instability and favorable deep layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 9:35 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 15, 9:35 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT FRI JUL 15 2011

.UPDATE...

POPS...WEATHER.

&&

.DISCUSSION...

UPPED POPS FOR CONVECTION MOVING INTO WESTERN ND. ADDED SEVERE
WITH STRONG WIND GUSTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ SATURDAY TO 10
PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-
045>048-050-051.

&&

UPDATE...NH
Hazardous weather outlook, Jul 15, 3:34 AM MST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT FRI JUL 15 2011

NDZ018>023-025-033>037-041-042-044>048-050-051-161045-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON. HEAT INDEX VALUES OF 100 TO 110 ARE
POSSIBLE EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION
CAN BE FOUND IN THE BISNPWBIS PRODUCT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

NDZ001>005-009>013-017-031-032-040-043-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY THROUGH
TUESDAY. A HEAT ADVISORY MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS OVER THE WEEKEND AND EARLY NEXT WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

TWH

The radar

The Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
July 15, 10:10 PM MST to 10:20 PM MST
Where
McKenzie County, 24.78 mi WNW of Grassy Butte
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
47.470, -103.770

Strong thunderstorm winds blew down several trees.

Thunderstorm Wind, Mountrail

When
July 16, 12:21 AM CST to 12:31 AM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
48.320, -102.390

A tree that was two and one half feet in diameter, and 30 feet tall, was snapped.

Thunderstorm Wind, McLean

When
July 16, 12:59 AM CST to 1:09 AM CST
Where
McLean County, 6.97 mi N of Emmet
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.750, -101.670

Hail, McKenzie

When
July 16, 2:13 AM MST
Where
McKenzie County, 0.69 mi S of Grassy Butte
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.390, -103.250

Hail, Mercer

When
July 16, 5:55 AM CST to 6:10 AM CST
Where
Mercer County, 0.69 mi S of Beulah
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.260, -101.780

Hail, Mercer

When
July 16, 5:55 AM CST to 6:10 AM CST
Where
Mercer County, 1.57 mi WNW of Beulah
Measured
1.75 in hail
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
47.280, -101.810

Hail size ranged from ping pong ball to golfball sized. Strong winds up to 60 miles per hour accompanied the hail. The wind driven hail resulted in area crop damage.

Thunderstorm Wind, Mercer

When
July 16, 5:55 AM CST to 6:10 AM CST
Where
Mercer County, 2 mi NW of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.291, -101.810

Large hail accompanied the strong winds.

Hail, Mercer

When
July 16, 6:00 AM CST to 6:09 AM CST
Where
Mercer County, 1.57 mi WNW of Beulah
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.280, -101.810

Hail, Mercer

When
July 16, 6:16 AM CST to 6:20 AM CST
Where
Mercer County, 0.83 mi SW of Hazen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.640

Thunderstorm Wind, Mercer

When
July 16, 6:24 AM CST to 6:36 AM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.620

Hail, McLean

When
July 16, 7:30 AM CST to 7:36 AM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.780

Hail, McLean

When
July 16, 7:32 AM CST to 7:39 AM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
1 in hail
Reported by
Public
Coordinates
47.160, -100.780

Hail, Burleigh

When
July 16, 7:40 AM CST to 7:46 AM CST
Where
Burleigh County, 0.69 mi N of Regan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.530

Hail, McLean

When
July 16, 7:55 AM CST to 8:02 AM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.030

Hail, Burleigh

When
July 16, 8:00 AM CST to 8:06 AM CST
Where
Burleigh County, 0.69 mi N of Wing
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.140, -100.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330561, 330562, 330564, 330565, 330566, 330568, 330571, 330567, 330569, 330570, 330572, 330573, 330574, 330575, 330576.